In geographic locations where highly active antiretroviral therapy (HAART) is widely available, the nature of HIV-related diarrhea has shifted from being predominantly a consequence of opportunistic infection to being largely a side effect of HAART agents. With this shift has come a smaller risk for the life-threatening wasting and weight loss, although serious instances of noninfectious diarrhea remain a concern. While estimates vary, in part due to the lack of a standard diarrhea definition, over a quarter of patients receiving HAART experience diarrhea. The negative effect on quality-of-life in patients with HAART-related diarrhea is profound; diarrhea may also increase the risk of poor adherence to treatment, with potentially serious effects on viral suppression and increased risk of drug resistance. Diagnosis of HAART-related diarrhea largely involves ruling out pathogen involvement, which, in addition to laboratory testing, may require endoscopic examination. Treatment was, until recently, mainly supportive in nature. The recent US Food and Drug Administration approval of crofelemer offers the first reliably effective treatment for HAART-related diarrhea.
|Original language||English (US)|
|Number of pages||8|
|Journal||American Journal of Managed Care|
|Issue number||12 SUPPL.|
|State||Published - Sep 2013|
ASJC Scopus subject areas
- Health Policy